Alert archive / Nevada / Flash Flood Warnings in 2018

Flash Flood Warning 14, NWS Elko, NV

July 11, 2018White Pine County, Nevada

NWS Elko, NV issued this flash flood warning at Jul 11, 2018, 2:52 PM PDT for White Pine County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2018, 2:52 PM PDT (21:52 UTC)
Expired
Jul 11, 2018, 5:45 PM PDT
In force
3 hr
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

County White Pine County, NV

The radar

The Salt Lake City radar (KMTX), 220 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2018-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2018-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2413 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

925 
WGUS55 KLKN 112152
FFWLKN
NVC033-120045-
/O.NEW.KLKN.FF.W.0014.180711T2152Z-180712T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Elko NV
252 PM PDT WED JUL 11 2018

The National Weather Service in Elko Nevada has issued a

* Flash Flood Warning for...
  Northeastern White Pine County in northeastern Nevada...

* Until 545 PM PDT.

* At 251 PM PDT Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is expected to 
  begin shortly.

* Flash flooding will remain over mainly rural areas of northeastern
  White Pine County. State Route 2 can be impacted by flash flooding.

LAT...LON 3982 11409 3970 11411 3971 11428 3983 11425

$$

SH
1 follow-up statement
640 
WGUS75 KLKN 120044
FFSLKN

Flash Flood Statement
National Weather Service Elko NV
544 PM PDT WED JUL 11 2018

NVC033-120054-
/O.EXP.KLKN.FF.W.0014.000000T0000Z-180712T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
White Pine NV-
544 PM PDT WED JUL 11 2018

...THE FLASH FLOOD WARNING FOR NORTHEASTERN WHITE PINE COUNTY WILL
EXPIRE AT 545 PM PDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3982 11409 3970 11411 3971 11428 3983 11425

$$

99

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 2:55 AM PDT, 11 hours 57 minutes earlier.

Area forecast discussion, Jul 11, 2:55 AM PDT, 11 hours 57 minutes before
Area Forecast Discussion
National Weather Service Elko NV
255 AM PDT Wed Jul 11 2018

.SYNOPSIS...Dry with above normal temperatures across northern
Nevada today and Thursday, with near normal temperatures and
thunderstorm activity across central NV.

&&

.SHORT TERM...Today through Thursday. Weak trough energy moving
through the Pacific NW today will push dry and stable air down
into northern NV. As such, the northerly expansion of
thunderstorms up from central NV will be delayed. Temperatures
across northern NV will remain nearly 10 degrees above normal the
next couple days. As for central NV, thunderstorm activity will
redevelop today across most of northern Nye and White Pine
Counties, where temperatures will be near normal.

.LONG TERM...Thursday night through next Tuesday.

Subtropical ridge over the Great Basin will be the prevailing
large scale pattern with subtle day to day changes. The best
diurnal convection will be a daily occurrence over the central
Nevada terrain, but convective threat diminishes farther north.

The highest probability for afternoon storms appears to be
Friday afternoon, as southeast flow keeps the monsoonal moisture
feed into Nevada. Convective potential may expand as far north as
the northern NV border. This moisture tap weakens as a trough
moves across the Pacific Northwest, shifting mid level flow
shifts to westerly by Saturday. Moisture continues to circulate
around the high core, but precipitable water values will be lower
with drier air along the northern border.

With respect to temperatures, above normal temps continues each
day, including the morning hours. Could be quite hot by next
Tuesday if the subtropical high becomes centered over Nevada.

&&

.AVIATION...Thunderstorms are expected in the vicinity of KELY and
KTPH this afternoon. Strong wind gusts to 40 kts may occur from
nearby storms, with brief moderate to heavy rain if a storms moves
directly over the airport site.

KWMC, KBAM and KEKO will be in a drier and stable regime for the
next 24 hours, where no storms are expected.

&&

.FIRE WEATHER...Little to no northerly expansion of thunderstorm
activity today, with most storms centered over zones 455 and 457
where moderate to heavy rainfall is possible. For zones 467 468
and 469 along with northern 470, dry conditions continue, with
temperatures remaining around 10 degrees above normal.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 11 AM PDT this morning through this
evening for Northeastern Nye County-Northwestern Nye County-Ruby
Mountains/East Humboldt Range-South Central Elko County-
Southeastern Elko County-White Pine County.

&&

96

In the hours before

Special weather statement, Jul 11, 1:58 PM PDT, 54 minutes before
Special Weather Statement
National Weather Service Elko NV
158 PM PDT WED JUL 11 2018

NVZ035-112145-
White Pine County NV-
158 PM PDT WED JUL 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WHITE PINE COUNTY UNTIL
245 PM PDT...

At 158 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Lund, moving west at 20 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

This storm will remain over mainly rural areas of southern White Pine
County.

LAT...LON 3867 11469 3868 11493 3869 11493 3880 11494
      3878 11468
TIME...MOT...LOC 2058Z 101DEG 16KT 3873 11481

SH
Special weather statement, Jul 11, 2:30 PM PDT, 22 minutes before
Special Weather Statement
National Weather Service Elko NV
230 PM PDT WED JUL 11 2018

NVZ035-037-112215-
Southern Lander County and Southern Eureka County NV-
White Pine County NV-
230 PM PDT WED JUL 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WHITE PINE AND
SOUTHEASTERN EUREKA COUNTIES UNTIL 315 PM PDT...

At 230 PM PDT, Doppler radar was tracking a strong thunderstorm near
Eureka, moving northeast at 10 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Eureka, Pinto Summit and Eureka Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3940 11591 3945 11610 3960 11602 3967 11585
      3941 11572
TIME...MOT...LOC 2130Z 239DEG 23KT 3953 11590

DS
Special weather statement, Jul 11, 2:40 PM PDT, 12 minutes before
Special Weather Statement
National Weather Service Elko NV
240 PM PDT WED JUL 11 2018

NVZ035-041-112230-
Northeastern Nye County NV-White Pine County NV-
240 PM PDT WED JUL 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NYE AND SOUTHWESTERN
WHITE PINE COUNTIES UNTIL 330 PM PDT...

At 240 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Preston. this storm was nearly stationary.

Wind gusts of 50 to 55 mph will be possible with this storm.

This storm will remain over mainly rural areas of east central Nye
and southwestern White Pine Counties.

LAT...LON 3896 11512 3877 11509 3875 11531 3894 11535
TIME...MOT...LOC 2140Z 080DEG 3KT 3886 11522

99
Special weather statement, Jul 11, 2:48 PM PDT, 4 minutes before
Special Weather Statement
National Weather Service Elko NV
248 PM PDT WED JUL 11 2018

NVZ041-112230-
Northeastern Nye County NV-
248 PM PDT WED JUL 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NYE COUNTY UNTIL 330 PM
PDT...

At 248 PM PDT, Doppler radar was tracking a strong thunderstorm 35
miles north of Hiko. this storm was nearly stationary.

Wind gusts of 50 to 55 mph will be possible with this storm.

This storm will remain over mainly rural areas of eastern Nye County.

LAT...LON 3821 11521 3818 11500 3805 11500 3805 11525
      3806 11525
TIME...MOT...LOC 2148Z 101DEG 3KT 3810 11509

SH

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 6:04 PM PDTSpecial Weather StatementLKN26 min
Jul 10, 6:40 PM PDTSpecial Weather StatementLKN50 min
Jul 10, 7:59 PM PDTFlash Flood WarningLKNNye3 hr
Jul 10, 8:45 PM PDTFlash Flood WatchLKNElko, Nye, White Pine26 hr
Jul 11, 1:10 PM PDTFlash Flood WarningLKNWhite Pine3 hr
Jul 11, 1:40 PM PDTFlash Flood WatchLKNNye, White Pine32 hr
Jul 11, 1:44 PM PDTFlash Flood WarningLKNWhite Pine3 hr
Jul 11, 1:55 PM PDTAreal Flood AdvisoryLKNEureka, Lander, Nye, White Pine3 hr
Jul 11, 1:58 PM PDTSpecial Weather StatementLKN47 min
Jul 11, 2:30 PM PDTSpecial Weather StatementLKN45 min
Jul 11, 2:40 PM PDTSpecial Weather StatementLKN50 min
Jul 11, 2:48 PM PDTSpecial Weather StatementLKN42 min
Jul 11, 3:40 PM PDTAreal Flood AdvisoryLKNWhite Pine3 hr
Jul 11, 3:49 PM PDTAreal Flood AdvisoryLKNNye, White Pine3 hr

Nearby

Flash Flood Warnings in Nevada, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.